California, 2009

Winter Storm in California, December 15, 2009

December 15, 2009 · NWS STO · 1 event in 1 county or zone

A quick moving winter storm brought another round of snow to the far northern Sierra Nevada Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A quick moving winter storm brought another round of snow to the far northern Sierra Nevada Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 15, 4:30 AM PST, 30 minutes earlier.

Area forecast discussion, Dec 15, 4:30 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
430 AM PST TUE DEC 15 2009

.DISCUSSION...
SATELLITE IMAGERY SHOWS MOISTURE PLUME ASSOCIATED WITH THE
APPROACHING SYSTEM BECOMING MORE NORTH TO SOUTH ORIENTED WITH TIME
WHICH IS SLOWING ITS ARRIVAL INTO THE INTERIOR OF NORCAL. AMSU
IMAGERY INDICATES A HEALTHY PW PLUME WITH THE SYSTEM WITH PW/S OF
AROUND 1.25 TO 1.40 INCHES WITH THE FRONT OFFSHORE. STILL APPEARS
THAT HEAVIEST QPF WILL OCCUR LATER TODAY AND TONIGHT ACROSS THE FAR
NORTHERN PORTION OF THE FORECAST AREA WHERE GOOD SOUTHERLY
OROGRAPHIC FLOW AND WARM ADVECTION WILL PROVIDE PLENTY OF LIFT FOR
PERIODS OF MODERATE TO HEAVY PRECIPITATION IN THE MOUNTAINS NORTH OF
REDDING. SNOW LEVELS THERE WILL BE TRICKY AS NAM FORECAST SOUNDINGS
INDICATE A NEARLY ISOTHERMAL TEMPERATURE PROFILE ALONG 0C BELOW 700
MB TODAY AND TONIGHT...SO DESPITE SIGNIFICANT WARMING FORECAST ALOFT
LATER TODAY...SNOW LEVELS MAY REMAIN MODERATELY LOW THROUGH TONIGHT
ACROSS THE NORTHERN MOUNTAINS BEFORE THE WARMER AIR EVENTUALLY WINS
OUT ON WEDNESDAY. HAVE CONTINUED WINTER WEATHER WARNINGS AND
ADVISORIES FOR THESE AREAS.

OFFSHORE FRONTAL SYSTEM FORECAST TO SLOWLY WORK ITS WAY INLAND
TONIGHT AND WEDNESDAY WEAKENING AS IT DOES. MODEL CROSS-SECTIONS
QUITE IMPRESSIVE WITH AMOUNT AND DEPTH OF MOISTURE...BUT STRONG
FORCING REMAINS WELL TO THE NORTH OF THE REGION WITH THE UPPER JET
OVER THE PACNW. CORRESPONDINGLY...QPF AMOUNTS NEXT 24 TO 36 HOURS
ARE EXPECTED TO BE GENERALLY ON THE LIGHT SIDE (ESPECIALLY WHEN
COMPARED WITH THE RECENT SERIES OF STORMS) FOR MOST OF THE FORECAST
AREA WITH THE EXCEPTION BEING THE NORTHERN MOUNTAINS WHERE THEY WILL
LIKELY SEE 2 TO 3 INCHES RAIN. ELSEWHERE...HIGHER TERRAIN MAY SEE
UPWARDS OF AN INCH WHILE MOST OF THE VALLEY WILL BE UNDER HALF AN
INCH EXCEPT FOR THE FAR NORTH END.

UPPER RIDGE FORECAST TO AMPLIFY THURSDAY AND FRIDAY FOR A RETURN TO
MAINLY DRY WEATHER ACROSS THE REGION FOR LATER THIS WEEK.

&&

.EXTENDED DISCUSSION (SATURDAY THROUGH TUESDAY)...
MODELS ARE INDICATING A RIDGE AMPLIFYING OVER THE INTERIOR WITH
SEVERAL SHORTWAVES PASSING TO THE NORTH THAT MAY CLIP THE FAR
NORTHERN SECTIONS OF THE STATE. FOG MAY DEVELOP IN THE CENTRAL
VALLEY AS A RESULT OF THE AMPLIFIED RIDGE IN PLACE SO THAT COULD BE
OUR BIGGEST CONCERN DURING MOST OF THIS PERIOD. MONDAY AND TUESDAY A
TROUGH BEGINS TO DEEPEN ALTHOUGH THE MODELS ARE OUT OF PHASE WITH
EACH OTHER ON THE TIMING AND DEEPNESS OF THE LOW...BUT AT LEAST FOR
NOW THAT WOULD APPEAR TO BE THE BEST CHANCE OF RAIN OVER MOST OF THE
INTERIOR.

&&

.AVIATION...
PRECIPITATION SHOULD FOR THE MOST PART REMAIN NORTH OF I-80 CORRIDOR
TODAY WITH A FEW -SHRA/SPRINKLES MOVING THROUGH THE SACRAMENTO METRO
AREA THIS MORNING THROUGH EARLY AFTERNOON. AREAS OF IFR CIGS OVR THE
FAR NORTH DUE TO RAIN THIS MORNING SHOULD REMAIN PERSISTENT UNTIL
THIS EVENING...WHILE FURTHER SOUTH CONDITIONS ARE EXPECTED TO REMAIN
MOSTLY VFR OVER THE CENTRAL VALLEY AREAS OF MVFR VSBYS DEVELOPING
THIS MORNING. OVR MTNS FOR THE NORTH AREAS OF IFR CIGS AND VSBYS
WILL BE PERSISTENT WHILE FURTHER SOUTH IN THE SIERRA NEVADA
CONDITIONS WILL DEGRADE THIS AFTERNOON INTO THE IFR CATEGORY.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
...WINTER STORM WARNING UNTIL 4 PM PST WEDNESDAY FOR WESTERN PLUMAS
COUNTY AND THE LASSEN PARK AREA.
...WINTER WEATHER ADVISORY UNTIL 4 AM PST WEDNESDAY FOR THE
MOUNTAINS OF NORTHERN AND EASTERN SHASTA COUNTY AND THE BURNEY BASIN.

&&
Hazardous weather outlook, Dec 14, 7:00 AM PST, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST MON DEC 14 2009

CAZ013>019-063-064-066>069-151500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

ANOTHER POTENT WET STORM WILL START AFFECTING OUR CWA TONIGHT.
SHOWERS EXPECTED TO DEVELOP ACROSS THE NORTHERN MOUNTAINS AND
FOOTHILLS SURROUNDING THE NORTHERN SACRAMENTO VALLEY. SHOWERS WILL
EXPAND SOUTHWARD OVERNIGHT TOWARDS THE CENTRAL SACRAMENTO VALLEY.
HOWEVER...BRUNT OF STORM IS FORECAST TO AFFECT THE REGION TUESDAY
AND WEDNESDAY. SNOW LEVELS AROUND 4500 TO 5000 FEET.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

HEAVIEST RAIN AND SNOW WILL FALL ACROSS NORTHERN AND CENTRAL
CALIFORNIA TUESDAY INTO WEDNESDAY. THIS SYSTEM COULD BRING AROUND AN
ADDITIONAL INCH OF LIQUID PRECIPITATION FOR THE VALLEY AND
MOUNTAINS. THIS WOULD TRANSLATE AS UP TO A FOOT OF SNOW FOR
ELEVATIONS NEAR 5000 FEET AND HIGHER. SNOW LEVELS LIFTING TO NEAR
6000 TO 7000 FEET BY WEDNESDAY.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Mt Shasta/Western Plumas County

When
December 15, 5:00 AM PST to 1:00 PM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
Mesonet

A winter storm brought up to a foot of snow to the higher elevations.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251981.